Maine, 2022Damaging Wind in Maine, July 14, 2022
July 14, 2022 · NWS CAR · 1 event in 1 county or zone
Thunderstorms developed across Downeast areas during the afternoon of the 14th. An isolated severe thunderstorm produced damaging downburst winds in a wooded area near Grand Lake Stream in Washington county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Downeast areas during the afternoon of the 14th. An isolated severe thunderstorm produced damaging downburst winds in a wooded area near Grand Lake Stream in Washington county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 12:02 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 14, 12:02 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
102 PM EDT Thu Jul 14 2022
.SYNOPSIS...
An upper level disturbance will approach the region today and
then move east tonight. High pressure will build toward the
region Friday and Saturday. On Sunday, a front will approach
from the northwest, then stall across the area on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1:02PM Update...Have made some significant adjustments for this
update in terms of temperatures and convection. Temperatures
across the Greater Bangor area and interior Downeast away from
the shore has rapidly warmed into the low 80s above guidance.
Convective temperatures around 77-80F have been met and we are
seeing convection to begin on CBW & satellite data. Latest LAPS
& RAP analysis shows CAPE exceeding 1000j/kg approaching
1500j/kg. Deep layer shearing has increased 30-40kts in these
locations along with DCAPE values climbing above 500. Low level
lapse rates increasing to 8-8.5C/km with mid level lapse rates
getting to around 6C/km as the shortwave approaches. Given these
increases with the sharp shortwave opted to add enhanced
wording for thunderstorms this afternoon. Have added Gusty Winds
and Small Hail, SPC has in fact added a Marginal Risk in
portions of the area with the 1630z update. Also, added heavy
rainfall into the grids with PWATs increasing to between 1.2-1.4
inches and that nears the 90th percentile in some locations.
Not expecting hydro concerns at this point but something to
watch if storms train over same locations. Other than
adjustments for temps/dews and convection no other changes...
Previous Discussion...
A West to Southwest flow aloft will remain in place today in
advance of an approaching upper level trof. Moisture will
increase in advance of the trof this afternoon with showers and
thunderstorms developing. Uncertainty still exists with regard
to how much instabilty will be present this afternoon and the
chances for any stronger convection in advance of the
approaching trof. Hi res guidance still indicating higher Cape
values across interior Downeast and toward the Bangor region.
Precipitable water values do increase to 1.0" to 1.5" later
today into this evening, so locally heavy downpours will also be
possible. Highs this afternoon will be a bit cooler, generally
today in the low to mid 70s. As the upper level disturbance
moves east of the region this evening, expect any lingering
showers and thunderstorms to diminish overnight. Patchy fog will
also be possible tonight. Lows will range from the mid to upper
50s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The short term pd wl feature dry weather with temps moderating
throughout the period. By 12z Fri sfc hipres wl be located over the
Great Lakes with ridge axis extending into the northeast. FA will
still be under the influence of H5 trof drg the morning before
shifting east into Canada in the aftn. This may bring some clouds
and perhaps an isold shower to far ern areas drg the morning but
skies will clear in the aftn with high building in.
H5 ridge wl build in Fri night before another weak wv approaches
from Quebec Sat morning. Cannot rule out light showers over the St.
John Vly but most likely scenario wl be a gradual increase in cld
cvr during the day. Sfc high wl be building offshore during the day
with an increasingly warm and humid airmass moving in to finish out
the short term.
Sfc front wl approach the international border late Sat night with
mins settling out near normal as H5 temps climb above +10C acrs the
entire region by 12z Sunday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm and humid airmass wl continue to impact the region thru the end
of the long term. Longwave pattern wl feature Bermuda High and H5
high pressure center over the Four-Corners region in place through
the middle of the week. Northeast U.S. wl alternate between weak
waves and brief H5 ridging during this time with no clear cut
forcing to favor more than low chance pops through the middle of the
week.
Diurnally-driven convection will lead to chc thunder in the
afternoon with showers during the nighttime hrs. 00z models begin to
diverge with upr lvl pattern by 00z Tue over the region as EC digs
in deeper trof as opposed to GFS which is slightly more zonal. This
is likely because the EC builds stronger four-corners ridge allowing
pattern to become more amplified. For the time being wl continue
with general idea of chc pops, with thunder in the afternoon, before
honing in on more of a timeframe for widespread rain. Cannot
rule out some locations pushing 90 degrees by Wednesday with
dwpts approaching 70 degrees. However, this will likely be an
extreme scenario but cannot be ruled out. Probability of high
heat indices will increase toward the middle of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: 18z TAFs will feature increased thunderstorm
potential. Airport Weather Warnings may be likely for BGR given
the rapid growth around the airport with lightning activity
increasing.
VFR can be expected through this afternoon. Showers
and isolated to scattered thunderstorms are expected this
afternoon. Highest confidence in thunder affecting the terminals
is toward the Bangor vicinity. VFR conditions early this
evening, then MFVR or lower conditions expected overnight in
lowering ceilings and patchy fog. E to SE wind 5 to 10 kt today
and then light and variable wind tonight, becoming N late.
SHORT TERM:
Fri-Sun...Mainly VFR. May see brief MVFR over northern
terminals Sun afternoon in -shra/tsra. NW 5-10kts Fri becoming
WSW Sat morning gusting to 15-20kts Sat and Sun afternoon.
Mon...MVFR/IFR in afternoon showers/storms. W 5-15kts.
&&
.MARINE...
NEAR TERM: Winds/seas will remain below SCA levels through
tonight. Patchy fog will reduce visibility to 1 to 3 NM tonight
in patchy fog.
SHORT TERM: Winds and seas below SCA levels through the period.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...TWD/Sinko
Short Term...Buster
Long Term...Buster
Aviation...TWD/Sinko/Buster
Marine...TWD/Sinko/Buster
Hazardous weather outlook, Jul 14, 11:41 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1241 PM EDT Thu Jul 14 2022
MEZ002-005-006-011-015>017-029>032-151645-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
1241 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms develop this afternoon. Storms may become
strong with gusty winds, small hail and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-151645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1241 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 14, 12:37 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Caribou ME
137 PM EDT Thu Jul 14 2022
MEZ016-017-141815-
Interior Hancock ME-Central Washington ME-
137 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of far west central
Washington and far northern Hancock Counties through 215 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Grand Falls, or 25 miles southeast of Lincoln, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nicatous Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 6813 4507 6832 4510 6830 4510 6827
4513 6828 4523 6821 4526 6802 4517 6783
TIME...MOT...LOC 1737Z 215DEG 9KT 4508 6816
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MStrauserThunderstorm Wind, Washington
- When
- July 14, 1:33 PM EST
- Where
- Washington County, 7.22 mi SW of Grand Lake Stream
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 45.110, -67.890
A swath of 20 to 30 trees were snapped or uprooted near Grand Lake Stream by wind gusts estimated at up to 80 mph. The trees were generally softwood...with a few hardwood...mostly with diameters in the 8 to 15 inch range. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Hail and Damaging Winds in New York, July 14, 2022$52,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in Arizona, July 14, 2022$50,000 · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Wildfire in Texas, July 14 to 31, 20222 injured · $5,000 · 8 events
- Lightning Strike in Minnesota, July 14, 2022$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044847.